Reversal of opioid-induced toxicity

Shrenik P. Ostwal, Naveen Salins, Jayita Deodhar

Research output: Contribution to journalArticlepeer-review

Abstract

Opioids are commonly used for pain control in palliative care setting. Accumulation of active metabolites of opioids can cause a well-recognized toxidrome including respiratory depression (RD), decreased conscious level, pinpoint pupils, and drop in blood pressure. Opioid toxicity is often associated with amount ingested and its speed of absorption in the body. This can have life-threatening effects on various body systems. Naloxone is an opioid antagonist that competitively binds to opioid receptors and reverses all their effects. The indication for use is RD because of known or suspected opioid overdose. This article presents a case report of 61-year-old female, a case of advanced pancreatic cancer, progressed on disease-modifying treatments and referred to palliative care for best supportive care. She developed features of morphine toxicity that was promptly identified and managed with use of naloxone and other supportive measures.

Original languageEnglish
Pages (from-to)484-486
Number of pages3
JournalIndian Journal of Palliative Care
Volume23
Issue number4
DOIs
Publication statusPublished - 01-10-2017

All Science Journal Classification (ASJC) codes

  • Health Policy
  • Public Health, Environmental and Occupational Health

Fingerprint Dive into the research topics of 'Reversal of opioid-induced toxicity'. Together they form a unique fingerprint.

Cite this